Newly diagnosed and struggling with meds

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Newly diagnosed and struggling with meds

This topic contains 3 replies, has 3 voices, and was last updated by  Yeller523 1 week ago.

  • Author
    Posts
  • #103391

    alyssa328
    Participant

    Hi, so this will probably end up being super long and rambly, but please bear with me because I could really use some help.
    So I just recently got diagnosed with adhd by a new doctor I was seeing to get my anxiety medication adjusted. I have social anxiety & have thought for a long time that I might also have adhd or something similar, but my mom and gp always seemed to brush off my concerns, so I had given up on looking anymore into it. But then last month my new psychiatrist was talking with me about why I had come in (treating the anxiety) and went through a whole battery of questions that no other doctors had ever bothered to ask. Then at the end she told me that it sounded like I definitely had adhd, which was a surprise to me because I hadn’t even brought that up & I had pretty much been convinced that I was ridiculous for thinking I my have it. So anyways she suggested starting me off on a stimulant & then tweaking the dosage or adjusting to add any other meds for anxiety later on as we saw how it affected me, to find out what worked best. So I have been on Vyvanse 30mg for a little while now, and I have noticed a big difference in the mornings, not just in my focus and attention, but my motivation too, which I love. But along with that I’ve also been feeling like my heart is racing all day, and then there’s a pretty terrible crash around 4pm. I get a terrible panicky feeling and my heart seems to be pounding ever faster. Plus I get this feeling almost like a blood sugar crash, where I get clammy and weak. It’s just awful. Yhen I spend the rest of the evening feeling like complete garbage & like my heart might literally explode. I’ve heard about some similar types of crashes, but it’s just so weird. I told the dr. about it and she asked me to monitor my heart rate and bp throughout the day. Heart rate stayed high all day, but not like crazy high- like 100-110, even though it felt way faster pounding in my chest. Bp was miraculously really good, it stayed right around 115/78. Today during the crash I even tried taking my blood sugar, but it seemed fine at 123. I’ve been consciously working to stay hydrated and eat throughout the day with plenty of protein. Besides the elevated heart rate (that feels way faster than it is) everything seems to be completely normal and completely disproportionate to how horrible I am feeling after around 4pm everyday. The dr. sent me in an rx for Texex to help with the heart rate (1mg in the a.m. & 1 in the afternoon around crash time), but so far it has made very little impact on the heart rate and zero impact on how it actually feels. I really don’t know what to do or where to go from here. The benefits of the Vyvanse aren’t worth it for me though so I’m gonna stop taking it. I’d rather struggle with adhd like I did while undiagnosed than spend 8 hours a day feeling like I’m going to die. Anybody been through anything similar with stimulants or have any advice? I’m just really desperate to feel better.

  • #103392

    alyssa328
    Participant

    *meant to say Tenex, not texex

  • #103405

    ADHDmomma
    Keymaster

    Those are medication side effects you should NOT accept. Please talk to your prescribing doctor about these side effects and making a change.

    There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. With that in mind, you might find that you would do better on a methylphenidate.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #103483

    Yeller523
    Participant

    Hang in there – you will find the right combination of medication!
    I agree you could try switching to another stimulant, but something I might recommend is asking your doctor if you should take another low dose, short acting stimulant in the afternoon. That may keep you from crashing so early and when you do eventually crash it may be less noticeable.
    Something else that might help in my experience is exercise in the morning.. and if you drink caffeinated beverages either cut back or quit.

You must be logged in to reply to this topic.